Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 87, NWS Aberdeen, SD

July 7, 2002Hughes County, Hyde County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 7, 2002, 3:22 PM CDT for Hughes County, Hyde County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2002, 3:22 PM CDT (20:22 UTC)
Expired
Jul 7, 2002, 4:00 PM CDT
In force
38 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Hughes County, SD, Hyde County, SD

The radar

The Aberdeen radar (KABR), 145 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
441 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 072022
SVRABR
SDC065-069-072100-
/NEW.KABR.SV.W.0146.072020-072100/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
320 PM CDT SUN JUL 7 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUGHES COUNTY IN CENTRAL SOUTH DAKOTA
  HYDE COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 400 PM CDT

* AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTH OF HOLABIRD...OR ABOUT 17 MILES
  SOUTHWEST OF HIGHMORE...MOVING EAST AT 15 MPH. ANOTHER SEVERE STORM 
  WAS LOCATED 14 MILES SOUTHEAST OF CANNING...MOVING EAST AT 15 MPH. 

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  HOLABIRD AROUND 340 PM CDT
  HIGHMORE AROUND 400 PM CDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4450 9971 4424 9974 4428 9930 4465 9932

FAUCETTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 10:40 AM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Jul 7, 10:40 AM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
1040 AM CDT SUN JUL 7 2002

AREA OF SHRA WITH ISOLATED TSRA SLOWLY WORKING THROUGH EASTERN CWA
THIS MORNING.  WATER VAPOR IMAGERY SHOWING UPPER DISTURBANCE
EXTENDING FROM CENTRAL SOUTH DAKOTA INTO EASTERN NORTH DAKOTA.
ACTIVITY IS MAINLY ASSOCIATED WITH STRONG 900-700 HPA LAYER AVERAGED
WARM ADVECTION AND LOW LEVEL CONVERGENCE ENHANCED BY LOW LEVEL WARM
FRONTAL BOUNDARY.  RUC DATA SUGGESTS BEST LOW LEVEL WARM ADVECTION
TO WORK INTO SOUTHEAST NORTH DAKOTA AND NORTHEAST SOUTH DAKOTA BY
21Z THIS AFTERNOON.  WATER VAPOR IMAGERY SHOWING SECONDARY UPPER
DISTURBANCE ACROSS EASTERN WYOMING WHICH IS EXPECTED TO ADVANCE INTO
WESTERN SOUTH DAKOTA THIS AFTERNOON.  WITH 850 HPA MOISTURE AXIS IN
PLACE ACROSS EASTERN HALF OF CWA...RUC PROGS OF MAINTAINING PWAT
VALUES BETWEEN 1.5 AND 1.8 INCHES SEEM REASONABLE...AND WILL KEEP
POTENTIAL FOR HEAVY RAIN ACROSS NORTHERN ZONES.  ALSO BUMPED UP
HIGHS AND WIND SPEEDS ACROSS SOUTHWEST CWA WHERE BETTER MIXING WILL
ALLOW TEMPERATURES TO RISE INTO THE LOWER 90S ALONG WITH SLIGHTLY
STRONGER WINDS THAN EXPECTED.

.ABR...NONE.

MARSILI

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 4:22 PM CDTFlash Flood WarningABRHughes, Hyde3 hr
Jul 7, 4:39 PM CDTTornado WarningABRMarshall36 min
Jul 7, 5:03 PM CDTSevere Thunderstorm WarningABRBuffalo, Lyman42 min
Jul 7, 5:15 PM CDTTornado WarningABRMarshall30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.